Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 26, 2002, 6:37 PM MDT for Otero County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2002, 6:37 PM MDT (00:37 UTC)
- Expired
- Oct 26, 2002, 7:30 PM MDT
- In force
- 53 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Otero County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 26, 3:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
687 WUUS54 KEPZ 270037 SVRELP NMC035-270130- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 636 PM MDT SAT OCT 26 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OTERO COUNTY IN NEW MEXICO * UNTIL 730 PM MDT * AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF OROGRANDE...OR ABOUT 18 MILES NORTHEAST OF CHAPARRAL...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR OROGRANDE AT 650 PM MDT 3 MILES SOUTH OF TIMBERON AT 730 PM MDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. VERY LARGE HAIL AND STRONG WIND IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR NEW MEXICO AND TEXAS. LAT...LON 3241 10635 3213 10633 3250 10549 3280 10586
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 2:05 PM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, Oct 26, 2:05 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 205 PM MDT SAT OCT 26 2002 SYNOPSIS... A STRONG UPPER LEVEL DISTURBANCE WITH AN ASSOCIATED COLD FRONT WILL MOVE SLOWLY ACROSS THE SOUTHERN ROCKY MOUNTAINS TONIGHT...SUNDAY AND MONDAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE BORDERLAND. A FEW STORMS LATE THIS AFTERNOON AND TONIGHT MAY PRODUCE STRONG WINDS AND HAIL. WESTERLY FLOW BEHIND THIS STORM SYSTEM WILL RESULT IN MOSTLY SUNNY DRY WEATHER TUESDAY AND WEDNESDAY. DISCUSSION... THIS MORNING AND EARLY THIS AFTERNOON SOMEWHAT OPPOSING FORCES AT WORK ACROSS CWA WITH RESPECT TO CONVECTION. AT LOW LEVELS EASTERLY FLOW HAS PUSHED ABUNDANT MOISTURE INTO THE BOUNDARY LAYER WITH DEWPOINTS EXCEEDING 50 ACROSS THE LOWLANDS. THE MOISTURE IS CONTRIBUTING TO MODERATE INSTABILITY WITH CAPES ALREADY CLIMBING OVER 1000 OVER SOUTH CENTRAL AREAS. INHIBITING FACTOR IS WEAK SUBSIDENCE BEHIND SHORT WAVE WHICH MOVED ACROSS AREA EARLIER THIS MORNING. WATER VAPOR IMAGES ALSO SHOWING SOME DRYING ALOFT TAKING PLACE AS WELL. STRONG UPPER LOW WILL BE EASTWARD INTO ARIZONA LATER THIS AFTERNOON AND OVERNIGHT WITH DIFFERENTIAL PVA/DIVERGENCE ALOFT SPREADING ACROSS THE CWA BY LATE THIS AFTERNOON. AN ATTENDANT SURFACE TROF/DRY LINE WILL ALSO MOVE SLOWLY EASTWARD INTO CENTRAL AND EASTERN ZONES PROVIDING FORCING IN THE BOUNDARY LAYER. THUS DEEP LIFTING IS EXPECTED WITH SCATTERED CONVECTION OVER CENTRAL/EASTERN ZONES TONIGHT. MAIN CONCERN IS SEVERE WEATHER POTENTIAL. LOW LEVEL SOUTHEASTERLY FLOW UNDER 50 KT MID LEVEL SOUTHWEST WINDS WILL PROVIDE SUFFICIENT SHEAR FOR SOME STORM ROTATION...UPDRAFT ENHANCEMENT AND EVEN A FEW SUPERCELLS. IN ADDITION WET BULB ZERO HEIGHTS ARE ONLY 7000 FEET AGL OVER DESERT AREAS WITH DRY AIR AT MID LEVELS. THESE FACTORS INDICATE RISK OF BOTH LARGE HAIL AND DAMAGING WINDS TONIGHT. IN FACT...BACKING FLOW AHEAD OF SURFACE TROF MAY PRODUCE ENOUGH HELICITY FOR AN ISOLATED MESOCYCLONE AS WELL. DRIER AIR SHOULD ADVECT IN AT LOW LEVELS ON SUNDAY AS DRY LINE/TROF MOVE EAST OF CWA. HOWEVER WITH UPPER TROF MOVING SLOWLY ACROSS NEW MEXICO/WEST TEXAS SUNDAY THOUGH MONDAY AFTERNOON EXPECT ENOUGH LIFT AND COLD AIR ALOFT/INSTABILITY TO PRODUCE ISOLATED CONVECTION. TROF MOVES EAST OF AREA MONDAY EVENING WITH WEST TO NORTHWEST FLOW BEHIND IT BRINING SEASONABLY MILD DRY WEATHER TUESDAY AND WEDNESDAY. LONGER RANGE GUIDANCE HAS BEEN FORECASTING STRONG BACKDOOR FRONTAL PASSAGE ON THURSDAY WITH ASSOCIATED PRECIP ACROSS CWA BUT LATEST AVN NOW SUGGESTING COLDER AIR MAY MOVE MORE TO THE EAST THAN EARLIER MODELS SUGGESTED. WILL THEREFORE KEEP DRY AND SLIGHTLY COOLER FORECAST FOR EXTENDED PERIODS. EL PASO EB 53/ 70/ 48/ 68/ 47 41110 LAS CRUCES EB 48/ 68/ 43/ 66/ 42 31110 ALAMOGORDO EB 49/ 68/ 45/ 66/ 44 31110 CLOUDCROFT EB 38/ 49/ 33/ 47/ 33 31110 TRUTH OR CONSEQUENCES EB 48/ 68/ 45/ 66/ 44 31110 SILVER CITY EB 44/ 63/ 39/ 61/ 40 32110 DEMING EB 47/ 68/ 43/ 66/ 43 21110 LORDSBURG EB 46/ 70/ 42/ 68/ 42 21110 SIERRA BLANCA EB 51/ 68/ 46/ 66/ 45 41110 .ELP...NONE 05 ROGASH N
Hazardous weather outlook, Oct 26, 5:54 AM MDT, 12 hours 43 minutes before
NMZ022>025-030>032-TXZ055-056-261445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 554 AM MDT SAT OCT 26 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN THUNDERSTORMS AND SHOWERS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL TODAY AND TONIGHT. EXCESSIVE RUNOFF COULD CAUSE ARROYOS...DRAINAGES AND SMALL STREAMS TO RISE QUICKLY WITH SWIFT MOVING WATER. ADDITIONALLY...POORLY DRAINED AND LOW LYING AREAS AND URBAN AREAS MAY EXPERIENCE PONDING AND BUILD UP OF STANDING WATER. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SERVICES MAY BE REQUIRED TODAY. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY...AND A SLIGHT CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.
In the hours before
Special weather statement, Oct 26, 1:43 PM MDT, 4 hours 54 minutes before
NMZ022>025-030>032-TXZ055-056-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 143 PM MDT SAT OCT 26 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS THIS AFTERNOON AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE WILL BE MOVING INTO THE SOUTHERN ROCKIES THIS EVENING WHILE A SURFACE LOW PRESSURE SYSTEM ADVANCES INTO SOUTHERN NEW MEXICO. AS THESE WEATHER SYSTEMS APPROACH...SOUTHEASTERLY WINDS AT THE SURFACE WILL PUSH MOIST UNSTABLE AIR INTO THE REGION. IN ADDITION...STRONG WINDS ALOFT WILL CONTINUE TO FLOW ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS. THIS WEATHER PATTERN WILL SUPPORT STRONG AND POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY PRODUCE STRONG DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAINS. PERSONS SHOULD THEREFORE KEEP AN EYE ON THE SKY FOR DANGEROUS THUNDERSTORMS AND STAY INFORMED OF THE LATEST WEATHER CONDITIONS BY LISTENING TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS. REMEMBER WHEN THUNDERSTORMS APPROACH TO SEEK SHELTER IN A STRONG BUILDING. IF DRIVING...BE PREPARED HAZARDOUS DRIVING CONDITIONS FROM LOW VISIBILITIES AND FLOODED ROADS.
Special weather statement, Oct 26, 3:52 PM MDT, 2 hours 45 minutes before
NMZ022>025-030>032-TXZ055-056-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 143 PM MDT SAT OCT 26 2002 ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR PORTIONS OF SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF FAR WESTERN TEXAS AND SOUTHERN NEW MEXICO UNTIL 9 PM THIS EVENING. THIS WATCH INCLUDES EL PASO AND HUDSPETH COUNTIES IN WESTERN TEXAS...AND DONA ANA...SIERRA AND OTERO COUNTIES IN SOUTHERN NEW MEXICO. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL. A STRONG UPPER LEVEL DISTURBANCE WILL BE MOVING INTO THE SOUTHERN ROCKIES THIS EVENING WHILE A SURFACE LOW PRESSURE SYSTEM ADVANCES INTO SOUTHERN NEW MEXICO. AS THESE WEATHER SYSTEMS APPROACH...SOUTHEASTERLY WINDS AT THE SURFACE WILL PUSH MOIST UNSTABLE AIR INTO THE REGION. IN ADDITION...STRONG WINDS ALOFT WILL CONTINUE TO FLOW ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS. THIS WEATHER PATTERN WILL SUPPORT STRONG AND POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY PRODUCE STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINS. PERSONS SHOULD THEREFORE KEEP AN EYE ON THE SKY FOR DANGEROUS THUNDERSTORMS AND STAY INFORMED OF THE LATEST WEATHER CONDITIONS BY LISTENING TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 6:37 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 53 min |
| Oct 26, 6:46 PM MDT | Tornado Warning | EPZ | Otero | 44 min |
| Oct 26, 6:46 PM MDT | Tornado Warning | EPZ | Otero | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.